High Wind, Sussex
- When
- March 21, 7:00 PM EST to 9:00 PM EST
- Where
- Sussex forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.140, -74.690 (the zone’s center; the record gives no point)
A strong cold front moved through New Jersey during the evening of the 21st. It was accompanied by wind gusts of around 40 mph inland and around closer to 50 mph along the shore.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A strong cold front moved through New Jersey during the evening of the 21st. It was accompanied by wind gusts of around 40 mph inland and around closer to 50 mph along the shore. The strong gusty winds persisted throughout the night. In inland locations the strongest wind gusts occurred with the cold frontal passage and during the ensuing evening. But, along coastal areas, wind gusts intensified after midnight EST and peaked at between 45 and 60 mph during the early morning of the 22nd. Peak wind gusts included 59 mph in Keansburg (Monmouth County), 55 mph in Sandy Hook (Monmouth County) and Barnegat (Ocean County), 43 mph at the Cape May Ferry Terminal (Cape May) and the Atlantic City International Airport, 39 mph in Sussex (Sussex County) and Somerville (Somerset County), 37 mph in Millville (Cumberland County), 36 mph in Trenton (Mercer County) and 33 mph in Lumberton (Burlington County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 21, 3:10 PM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 310 PM EST THU MAR 21 2002 DISC: SWESTERLIES BRINGING IN MILD AIR WITH TEMPS INTO THE 50S AND WILL FINISH AT 60 DEGREES IN SOME SPOTS. WINDS ARE 15 TO 25 MPH FROM AND MILD SOURCE BUT A CHANGE TO THE NW WILL USHER IN THE COLDER AIR. THE FAST MOVING FRONT WILL APPROACH ERN PA BETWEEN 6 AND 7 PM AND REACH THE COAST BEFORE 11 PM. THE WINDS WILL INITIALLY GUSTS TO 30 TO 40 MPH WITH THE FRONT BEFORE SETTLING OUT AT 25 TO 30 MPH. THIS MAY BE ENOUGH OF A SUDDEN SHIFT AND INCREASE TO BRING SOME TREE AND POWER LINES DOWN. WILL SEND AN SPS LATER. CLDS/PCPN/WINDS ARRIVING AT SAME TIME BUT EXPECT PCPN OF VERY SHORT DURATION EXCEPT FOR NORTHERN AREAS. MAY BE A QUICK BURST OF SNOW FROM A SQUALL FAR NORTH WITH AN INCH OR A LITTLE MORE BEFORE DAYBREAK. SOME DRIVING RESTRICTIONS ACROSS HIGHER TERRTAIN. COLD DRY AIR WILL SWEEP ACROSS THE CFA ON FRI AND SAT WITH COLDER THAN NORMAL TEMPS AND GUSTY WINDS. FCSTID = 16/EBERWINE .PHI... DE...NONE. MD...NONE. NJ...NONE. GALE WARNINGS ENTIRE COAST AND DELAWARE BAY. PA...NONE.
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055- 060>062-067>071-230500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 343 PM EST THU MAR 21 2002 ...A FAST MOVING COLD FRONT TO MOVE ACROSS THE REGION THIS EVENING... TEMPERATURES REACHED LEVELS TYPICAL OF SPRINGTIME BUT A CHANGE IS QUICKLY GOING TO OCCUR LATE THIS EVENING. A COLD FRONT...OVER WESTERN PENNSYLVANIA...WILL REACH PARTS OF EASTERN PENNSYLVANIA AND THE EASTERN SHORE OF MARYLAND BETWEEN 6 AND 7 PM...AND CONTINUE RAPIDLY EAST ACROSS THE DELAWARE VALLEY BETWEEN 8 AND 9 PM...THEN OFFSHORE AROUND MIDNIGHT. LIGHT PRECIPITATION WILL ACCOMPANY THE FRONT ALL AREAS EXCEPT THE NORTHERN PARTS OF CARBON AND MONROE COUNTIES IN PENNSYLVANIA AND SUSSEX COUNTIES...POSSIBLY NORTHERN MORRIS COUNTIES OF NEW JERSEY. AFTER A BRIEF RAIN AND SNOW SHOWER THIS EVENING...THERE MAY BE A SNOW SQUALL WITH A QUICK INCH OF SNOW. ELSEWHERE...INCLUDING MARYLANDS EASTERN SHORE...DELAWARE AND SOUTH JERSEY...SOME SPRINKLES AND FLURRIES ARE POSSIBLE. THE WINDS MAY BE STRONG ENOUGH TO KNOCK DOWN A FEW TREES AND POWER LINES AS THE WINDS SHIFT FROM THE SOUTHWEST TO NORTHWEST AND SUDDENLY...BUT BRIEFLY GUSTS TO 35 OR 40 MPH. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS. EBERWINE
The national radar mosaic for the moment the first event began.
21 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286602, 5286603, 5286596, 5286599, 5286601, 5286597, 5286598, 5286588, 5286589, 5286595, 5286600, 5286606, 5286607, 5286590, 5286604, 5286605, 5286593, 5286594, 5286591, 5286592, 5286587.